Xanax Overdose: Symptoms & Signs
Xanax (alprazolam) is a benzodiazepine drug. With a relatively better safety profile and less potential for abuse, the benzodiazepine class of drugs became prevalently used alternatives to barbiturates.1 Despite an initially-optimistic outlook as relatively safe sedative-hypnotic pharmacotherapeutics, benzodiazepines remain significant drugs of abuse—both alone as in conjunction with other substances, including alcohol, opioids, and stimulants.2
Xanax is primarily prescribed for the short-term treatment of panic and anxiety, though it is also a widely diverted drug for illicit or nonmedical use.3 Use and misuse of the drug is far from benign—it is somewhat notorious for packing a relatively intense euphoric punch (especially in larger doses) as well as having more severe withdrawal syndrome associated with its discontinuation than most other benzodiazepines.3,4
Xanax is a DEA controlled substance, meaning that, despite legitimate medical uses, the drug has a known potential for abuse and dependence. In addition to its abuse liability, misuse of this drug is associated with significant adverse health effects, including overdose.5
Overdose is possible with Xanax; and, while the prevalence of fatal overdoses on Xanax alone fall far short of those associated with opioid drugs, they have been reported.7 An important consideration regarding abuse of Xanax is that it is often abused in conjunction with other drugs. When Xanax is mixed with other CNS depressants such as alcohol or other benzos, or when combined with opioid drugs such as prescription painkillers, the risk of overdose and other adverse health outcomes becomes increasingly significant.6 Even those individuals abusing both Xanax and stimulants may be somewhat desensitized to the effects of each respective drug, potentially increasing the likelihood of severe intoxication and the risk of overdose on the combination.
The elderly may be more sensitive to the effects of benzodiazepines, elderly people or individuals who are emotionally unstable may overdose on Xanax by taking the drug in larger amounts than prescribed, more frequently than prescribed, or as a result of having multiple prescriptions to drugs that produce toxic interactions.
Some historical statistics regarding benzodiazepine overdose and toxicity: